What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 29, 6:50 PM EST, 10 minutes earlier.
Area forecast discussion, Aug 29, 6:50 PM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
750 PM EDT Tue Aug 29 2023
.SYNOPSIS...
Hurricane Idalia is expected to make landfall on the Gulf shore of
Florida Wednesday morning, then weaken to a tropical storm as it
moves inland before it reemerges over the Atlantic Ocean along the
South Carolina coastline Thursday morning.
&&
.NEAR TERM /TONIGHT/...
As of 750 PM Tuesday...
A fractured front over North Carolina continues to stall across the
region. As is lingers over the region it continues to bring showers
and storms over much of the region. For now, the Triad region has
missed much of the precipitation, but will keep in chance PoPs for
most of the night. Elsewhere, current showers and storms will move
north east overnight with main hazards including isolated flooding
in urban and low lying areas. Late night into the early morning
hours, conditions are expected to improve, although patchy fog could
be possible early morning with light to calm winds. Idalia is
expected to be spread additional moisture across the region
Wednesday into Thursday. Lows overnight will be in the upper 60s
north, to low 70s south.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 245 PM Tuesday...
Hurricane Idalia will be the focus of this time period as its center
is forecast by NHC to track over N FL Wed morning and along coastal
SC and extreme SE NC through Wed night and Thu morning before moving
ENE away from the NC coast late Thu/Thu night. Its motion will be
driven in part by a deep longwave trough from Quebec down through PA
Wed morning as it sweeps E through the Northeast states and Canadian
Maritimes through Thu, as well as by the mid level anticyclonic flow
in the wake of Franklin, off the E FL coast and Bahamas. The
greatest threats from Idalia for central NC will be heavy rain and
gusty winds, with our winds heavily influenced by the tightening
gradient between Idalia and strong high pressure centered over the
Great Lakes, which is likely to spread some elevated (yet not
tropical storm force) winds further NW/inland. First, the heaviest
rain is expected to be focused from the Triangle S and E where
several inches are possible, and the lion's share of this is likely
to fall from Wed afternoon through Thu morning, when additional
large scale support for heavy rain will arrive in the right entrance
region of strong jetting from WV/SW VA northeastward to off New
England. If this upper jet ends up stronger than most model output
indicates, we could see heavier rain spreading further NW (more left
of track) than what the current forecast indicates, and indeed, some
recent model runs have shown a slight NW shift in the swath of
heavier rainfall. While much of our S and E sections have been
rather dry overall in the last couple of weeks, the potential for
torrential rain in tropical systems can still produce a lot of rapid
runoff with hard/dry soils, as well as over urban areas, and our
more hilly SW sections have seen one half to two inches of rain in
the last week, making soils there a bit wetter. As such, have issued
a flood watch from mid afternoon Wed through Thu evening for the
southeast half, roughly along and SE of a line from Charlotte to
Roanoke Rapids. The river flooding threat should be mitigated
somewhat by more limited rainfall further NW over the headwaters of
our major rivers. Regarding the wind threat, using the latest
preferred guidance, we should expect sustained winds of 15-25 kts
with gusts of 25-40 kt, slightly higher possible in the extreme SE,
which could produce some downed limbs and patchy power outages.
Finally, the tornado threat appears limited, given the passage of
the favored front-right quadrant offshore and well to our SE, but
the threat is not zero, as storm climatology tells us. Temps during
this period have a low confidence with much dependent on Idalia
timing and track. While clouds will be plentiful across the SE,
cloud cover over our NW sections is much less certain. Will have
highs in the low-mid 80s Wed slipping to the upper 60s to mid 70s
areawide on Thu. Lows in the 60s to around 70 Wed night and mid 50s-
low 60s Thu night. -GIH
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 116 PM Tuesday...
A ridge over the central CONUS will move eastward on Friday,
building across NC in the wake of T.C. Idalia. Drier air will
overspread the area on Friday within northwesterly flow aloft. The
most likely scenario at this point is for Idalia-related conditions
to dry out by daybreak on Friday, although a few grand ensemble
members (15-20 percent) suggest the potential for a stray shower
across the Coastal Plain into early Friday afternoon. I'll maintain
at least some low end slight chance PoPs in these areas, perhaps a
safe bet in the event Idalia slows down or trends slightly farther
west with its track. But by and large conditions should improve
dramatically by Friday afternoon/evening as drier air overspreads
the entire area. Temps will also be noticeably below normal on
Friday with highs reaching the upper 70s to lower 80s. Dewpoints
will also be noticeably lower with readings in the upper 50s to low
60s. Lows Friday night in the upper 50s to lower 60s as well.
Dry weather forecast this weekend through early next week as the
aforementioned ridging aloft moves eastward, weakening a bit in the
process, but still promoting widespread subsidence nonetheless.
There will be a steady upward climb in temperatures through the
weekend into next week, with highs climbing about 3-4 degrees day.
Highs generally in the low 80s to start the weekend, eventually
reaching the lower 90s by Tuesday. Lows will also creep upward,
although not as linearly. Upper 50s and lower 60s this weekend will
eventually be replaced by mid to upper 60s by early next week.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 125 PM Tuesday...
TAF period: While some terminals still have ceiling restrictions at
TAF issuance, these restrictions should ease by mid afternoon. An
area of showers and isolated thunderstorms currently across western
North Carolina is expected to expand and move east during the
afternoon. At INT/GSO, have prevailing rain during much of the
afternoon and evening, and while a thunderstorm can't be ruled out
this afternoon, the most likely time for thunderstorms appears to be
during the evening. Elsewhere, scattered showers are expected at the
other 3 terminals into the overnight hours. Similar to last night,
all sites are expected to drop to IFR/LIFR ceilings once again late
tonight into Wednesday morning before ceilings rise back to VFR
after sunrise. Wind should be less than 10 kt.
Outlook: Rain will increase from south to north with the arrival of
Idalia Wednesday afternoon, continuing through Thursday night. This
will be accompanied by an extended period of IFR/MFR flight
conditions. Maximum wind gusts through this time period will range
from 25-35 kt. For all weather types, conditions will be the worst
at FAY and the best at INT/GSO with an expected track south of the
forecast area. Dry VFR conditions and light wind are expected to
return by Friday and continue into the weekend.
&&
.HYDROLOGY...
As of 125 PM Tuesday...
Rainfall amounts of 3-5 inches across the lower half of the Cape
Fear and Neuse River Basins, as well as the Lumber River Basin and
Black River watershed, may cause some modest river repsonse Thursday
into the weekend, but no flooding is forecast based on ensemble
guidance and SERFC forecasts. Rainfall in the headwaters of the
Lumber River Basin may make it more susceptible to some minor
flooding, which is consistent with National Water Model High 5-Day
Water Probabilities. However, this area has also been recently been
in Moderate Drought conditions (Drowning Creek and the Lumber River
at Maxton are both below 10th percentile flow 14 and 28 day
streamflows). Flash Flood Guidance is also relatively high at 3 to 4
inches for 3 and 6 hours, respectively. Isolated minor flooding and
urban flash flooding are the primary threats based on the current
forecast track of Idalia.
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Green
NEAR TERM...CA
SHORT TERM...GIH
LONG TERM...Leins
AVIATION...Green
HYDROLOGY...BLS
Hazardous weather outlook, Aug 29, 4:32 PM EST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
532 PM EDT Tue Aug 29 2023
NCZ038-039-302145-
Davidson-Randolph-
532 PM EDT Tue Aug 29 2023
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Tonight.
Thunderstorms through this evening will be capable of producing wind
gusts up to 50 mph and localized flooding.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ024-025-040>043-073>078-083>086-088-089-302145-
Orange-Durham-Chatham-Wake-Johnston-Wilson-Stanly-Montgomery-Moore-
Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
532 PM EDT Tue Aug 29 2023
...FLOOD WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
EVENING...
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Tonight.
Thunderstorms through this evening will be capable of producing wind
gusts up to 50 mph and localized flooding.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Gusty winds between 30 and 40 mph and heavy rain from Idalia will
affect the area Wednesday into Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ011-026>028-302145-
Halifax-Franklin-Nash-Edgecombe-
532 PM EDT Tue Aug 29 2023
...FLOOD WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
EVENING...
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Gusty winds between 30 and 40 mph and heavy rain from Idalia will
affect the area Wednesday into Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ007>010-021>023-302145-
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-
532 PM EDT Tue Aug 29 2023
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 29, 3:12 PM EST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Raleigh NC
412 PM EDT Tue Aug 29 2023
NCZ075-086-292115-
Hoke NC-Moore NC-
412 PM EDT Tue Aug 29 2023
...A strong thunderstorm will impact portions of southeastern Moore
and north central Hoke Counties through 515 PM EDT...
At 412 PM EDT, Doppler radar was tracking a strong thunderstorm near
Southern Pines, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Southern Pines, Whispering Pines, Vass and Cameron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3513 7937 3523 7941 3535 7927 3531 7919
3527 7922 3525 7919 3525 7918 3523 7916
3521 7915 3520 7910 3517 7910 3509 7928
TIME...MOT...LOC 2012Z 231DEG 10KT 3520 7928
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
26Special weather statement, Aug 29, 3:56 PM EST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Raleigh NC
456 PM EDT Tue Aug 29 2023
NCZ074-075-084-292200-
Richmond NC-Montgomery NC-Moore NC-
456 PM EDT Tue Aug 29 2023
...Scattered strong thunderstorms will impact portions of western
Moore, southeastern Montgomery and northeastern Richmond Counties
through 600 PM EDT...
At 455 PM EDT, Doppler radar was tracking a scattered, strong
thunderstorm 7 miles west of Pinehurst, or 11 miles west of Southern
Pines, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Southern Pines, Carthage, Pinehurst, Whispering Pines, Pinebluff,
Foxfire, Candor, Taylortown, Norman and Derby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3509 7951 3510 7964 3518 7974 3527 7978
3539 7971 3543 7949 3533 7934 3518 7939
TIME...MOT...LOC 2055Z 206DEG 7KT 3521 7960
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
26Special weather statement, Aug 29, 4:23 PM EST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Raleigh NC
523 PM EDT Tue Aug 29 2023
NCZ077-088-292230-
Harnett NC-Cumberland NC-
523 PM EDT Tue Aug 29 2023
...Strong thunderstorms will impact portions of Harnett and
northwestern Cumberland Counties through 630 PM EDT...
At 523 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pope AFB to 9 miles west of Godwin.
Movement was north at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lillington, Fort Liberty, Angier, Pope AFB, Spring Lake, Coats,
Broadway, Linden, Raven Rock State Park and Olivia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3513 7911 3519 7910 3521 7914 3529 7916
3535 7914 3551 7899 3556 7883 3552 7869
3549 7867 3544 7866 3524 7873 3520 7878
3512 7910
TIME...MOT...LOC 2123Z 188DEG 12KT 3519 7904 3524 7885
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
26Special weather statement, Aug 29, 4:53 PM EST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Raleigh NC
553 PM EDT Tue Aug 29 2023
NCZ040-292300-
Chatham NC-
553 PM EDT Tue Aug 29 2023
...A strong thunderstorm will impact portions of central Chatham
County through 700 PM EDT...
At 553 PM EDT, Doppler radar was tracking a strong thunderstorm near
Goldston, or 11 miles north of Carthage, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pittsboro, Goldston, Harpers Crossroads, Bynum and Jordan Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3581 7917 3574 7903 3555 7922 3557 7922
3557 7924 3553 7927 3554 7929 3555 7928
3556 7929 3554 7932 3553 7932 3552 7934
3552 7951 3581 7941 3583 7929
TIME...MOT...LOC 2153Z 207DEG 20KT 3551 7940
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
26Special weather statement, Aug 29, 5:49 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Raleigh NC
649 PM EDT Tue Aug 29 2023
NCZ024-025-040-292345-
Chatham NC-Durham NC-Orange NC-
649 PM EDT Tue Aug 29 2023
...A strong thunderstorm will impact portions of Orange, western
Durham and northeastern Chatham Counties through 745 PM EDT...
At 648 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Carrboro, or 8 miles north of Pittsboro, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could cause tree damage.
Locations impacted include...
Durham, Chapel Hill, Hillsborough, Carrboro, Rougemont, Lake Michie,
Eno River State Park, Fearrington, Bahama and Schley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3624 7893 3618 7880 3609 7881 3573 7905
3580 7918 3582 7930 3584 7929 3585 7924
3589 7926 3624 7907
TIME...MOT...LOC 2248Z 208DEG 26KT 3584 7917
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
26Special weather statement, Aug 29, 6:01 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Raleigh NC
701 PM EDT Tue Aug 29 2023
NCZ038-039-073-074-300000-
Stanly NC-Randolph NC-Davidson NC-Montgomery NC-
701 PM EDT Tue Aug 29 2023
...A cluster of strong thunderstorm will impact portions of
southeastern Davidson, northwestern Montgomery, southwestern
Randolph and northern Stanly Counties through 800 PM EDT...
At 701 PM EDT, Doppler radar was tracking a strong thunderstorm over
Albemarle, moving north at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Albemarle, Troy, Badin Lake, Seagrove, Plyler, Badin, Richfield, New
London, Eldorado and Fish Tales Marina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3550 8030 3551 8018 3554 8020 3555 8021
3558 8021 3560 8023 3558 7976 3529 7987
3530 8043
TIME...MOT...LOC 2301Z 192DEG 7KT 3536 8015
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
NTL